Hail, Champaign
- When
- September 7, 1:08 PM CST to 1:09 PM CST
- Where
- Champaign County, 5 mi SE of Sidney
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.969, -88.003
Low pressure tracked from the Plains into north-central Illinois on September 7th. A cold front trailing southward from the low triggered strong to severe thunderstorms across east-central and southeast Illinois during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracked from the Plains into north-central Illinois on September 7th. A cold front trailing southward from the low triggered strong to severe thunderstorms across east-central and southeast Illinois during the afternoon and evening. Many of the storms produced damaging wind gusts of 60 to 70 mph and hail up to the size of half dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 7, 11:47 AM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1247 PM CDT FRI SEP 7 2012 .DISCUSSION... ISSUED 1059 AM CDT FRI SEP 7 2012 MCS MOVING THROUGH THE NORTHERN HALF OF CENTRAL ILLINOIS...ALONG WITH SOME SCT TS ACTIVITY ALONG AND IN ADVANCE OF THE FRONT MOVING ACROSS THE ILLINOIS RIVER VALLEY. FORECAST LOOKS ON TRACK...UPDATING FOR MORNING WORDING AND FOR HRLY TEMPS. COOLER AND RAIN CHANCES EXPECTED THROUGH THE AFTERNOON. SEVERE WEATHER THREAT CONTINUES WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. && .AVIATION... ISSUED 1236 PM CDT FRI SEP 7 2012 NOT MUCH OF A SHIFT IN THE FORECAST...TSRA AHEAD OF THE APPROACHING FRONT...ANOTHER CHANCE WITH THE BOUNDARY THIS AFTERNOON. ACTUAL COVERAGE OF STORMS LATER LIKELY TO BE AFFECTED SOMEWHAT BY ATMOS TURN OVER...AND KEEPING TO THE VCTS IN MANY LOCATION. ANOTHER CONCERN WITH ALL OF THE LLVL MOISTURE THAT IS NOW IN PLACE FROM THE RAINS IS THAT IF THE WINDS DO NOT STAY UP IN THE OVERNIGHT HOURS...THE TERMINALS COULD SEE SOME REDUCED VIS IN THE EARLY MORNING HOURS. FOR NOW...MVFR IN THE TAFS...AND WILL HAVE TO KEEP AN EYE ON THE TIMING OF THE FRONT AS WELL. VARIABLE WINDS WITH THE STORMS THIS AFTERNOON...BECOMING MORE NWRLY AFTER THE FROPA THIS AFTERNOON AND THIS EVENING. HJS && .PREV DISCUSSION... ISSUED 330 AM CDT FRI SEP 7 2012 SHORT TERM...TODAY THROUGH SUNDAY NIGHT ANOTHER ROUND OF WIDESPREAD HEAVY RAINS EXPECTED OVER CENTRAL AND SE IL TODAY INTO THIS EVENING WITH 1-1.5 INCHES EXPECTED AND HIGHEST AMOUNTS IN SE IL. FLASH FLOOD GUIDANCE VALUES ARE AROUND 2 INCHES PER HOUR AND 2.5-3.5 INCHES PER 6 HOURS SO STILL FAIRLY HIGH SO WILL NOT NEED A FLASH FLOOD WATCH AND STILL IN A D1-D2 DROUGHT. SO THIS WILL BE BENEFICIAL RAINS TO MUCH OF AREA. SPC HAS SLIGHT RISK OF SEVERE STORMS SE OF I-55 THIS AFTERNOON AND EARLY EVENING WITH 30% RISK OF DAMAGING WIND GUSTS...15% RISK OF LARGE HAIL AND 2-5% RISK OF TORNADOES. AIRMASS QUITE UNSTABLE OVER THIS AREA THIS AFTERNOON WITH MLCAPES OF 3000-3500 J/KG AND MODERATE WIND SHEAR AND A STRENGTHENING COLD FRONT PLOWING SE THROUGH CENTRAL IL AND EXITING SE IL BY MID EVENING. MCS OVER EASTERN IA INTO FAR NW IL SHOULD TRACK ESE INTO THE IL RIVER VALLEY EARLY THIS MORNING AND INTO CENTRAL IL LATER THIS MORNING. BUT MAIN SHOW WILL BE THIS AFTERNOON AND EARLY EVENING. HIGHS TRICKY TODAY DEPENDING ON AMOUNT OF CLOUD COVER AND CONVECTION. HAVE UPPER 70S NW OF THE IL RIVER AND UPPER 80S IN FAR SE IL NEAR THE WABASH RIVER. CONVECTION CHANCES DIMINISH FROM NW TO SE BEHIND THE COLD FRONT DURING TONIGHT AND THEN DRY WEATHER EXPECTED THIS WEEKEND WITH MUCH COOLER TEMPS WITH HIGHS IN THE LOWER 70S SAT AND IN THE MID 70S SUNDAY. BELOW NORMAL TEMPS DUE TO STRONG UPPER LEVEL TROF OVER THE EASTERN STATES WHICH PULLS AWAY FROM IL DURING EARLY NEXT WORK WEEK. LONG TERM...MONDAY THROUGH THURSDAY NIGHT QUIET WEATHER GENERALLY EXPECTED DURING EARLY AND MIDDLE PART OF NEXT WEEK ALONG WITH BELOW NORMAL TEMPS EARLY IN THE WEEK WARMING TO ABOVE NORMAL BY TUE/WED. EXTENDED MODELS LIKE THE GFS AND ECMWF ARE SIMILAR IN SHOWING A STRONG UPPER LEVEL RIDGE BUILDING INTO THE MID MS VALLEY BY TUE AND SURFACE HIGH PRESSURE DRIFTING INTO THE EASTERN STATES WITH A SOUTHERLY FLOW OF WARMER AND GRADUALLY MORE HUMID AIR RETURNING TO IL BY THE MIDDLE OF NEXT WEEK. A NORTHERN STREAM SHORT WAVE BRINGS A WEAKENING FRONT SE INTO IL NEXT THU AND GFS IS MORE AGGRESSIVE WITH QPF FIELDS AS USUAL WHILE ECMWF KEEPS CENTRAL/SE IL DRY NEXT WEEK. WILL TONE DOWN ALLBLEND POPS A BIT WITH JUST SLIGHT CHANCES OF CONVECTION OVER THE IL RIVER VALLEY NEXT THU AND THU NIGHT. KH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1145 AM CDT FRI SEP 7 2012 ILZ027>031-036>038-040>043-047>050-081100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 1145 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AHEAD OF A COLD FRONT. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...BUT GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-051>057-061>063-066>068-071>073-081100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SANGAMON-SHELBY-VERMILION- 1145 AM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AHEAD OF A COLD FRONT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO EARLY EVENING...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING...MAINLY BETWEEN 4 PM AND 9 PM. HJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
914 AM CDT FRI SEP 7 2012
ILZ037-038-042-043-071500-
DE WITT-LOGAN-MCLEAN-TAZEWELL-
914 AM CDT FRI SEP 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...SOUTHEASTERN
TAZEWELL...SOUTHWESTERN MCLEAN AND WESTERN DE WITT COUNTIES UNTIL
1000 AM CDT...
AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TREMONT TO SAN
JOSE...MOVING SOUTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HOPEDALE...
EMDEN...
MINIER...
HARTSBURG...
ARMINGTON...
ATLANTA...
OTHER LOCATIONS AFFECTED INCLUDE...DILLON AND LAWNDALE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4038 8915 4014 8914 4028 8960 4032 8961
4032 8972 4035 8972 4061 8954
TIME...MOT...LOC 1414Z 297DEG 31KT 4049 8948 4032 8961
BARKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT FRI SEP 7 2012
ILZ040-047-071530-
CASS-SCHUYLER-
948 AM CDT FRI SEP 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CASS AND SOUTHERN SCHUYLER
COUNTIES UNTIL 1030 AM CDT...
AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BEARDSTOWN...MOVING EAST AT
35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEARDSTOWN...
BLUFF SPRINGS...
ARENZVILLE...
VIRGINIA...
CHANDLERVILLE...
ASHLAND...
OTHER LOCATIONS AFFECTED INCLUDE...FREDERICK...PHILADELPHIA AND
NEWMANSVILLE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4009 9030 4005 9027 4006 9026 4005 9020
4006 9014 4008 9011 4008 9009 4010 9006
4011 9000 3989 9000 3988 9058 3992 9054
3998 9052 3997 9059 4003 9064 4006 9064
TIME...MOT...LOC 1448Z 266DEG 31KT 3997 9051
BARKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL PEKIN 40.57N 89.63W
09/07/2012 M1.00 INCH TAZEWELL IL EMERGENCY MNGR
RANGED FROM .75 TO 1 INCH
&&
AUTENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT FRI SEP 7 2012 ILZ038-043>045-071730- CHAMPAIGN-DE WITT-MCLEAN-PIATT- 1130 AM CDT FRI SEP 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE WITT... NORTHEASTERN PIATT...NORTHERN CHAMPAIGN AND SOUTHEASTERN MCLEAN COUNTIES UNTIL 1230 PM CDT... AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FARMER CITY...OR 14 MILES NORTHEAST OF CLINTON...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FARMER CITY... MANSFIELD... LAKE OF THE WOODS... MAHOMET... FISHER... THOMASBORO... OTHER LOCATIONS AFFECTED INCLUDE...DEWEY...FLATVILLE...PENFIELD AND ROYAL. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4039 8795 4018 8795 4020 8881 4040 8873 TIME...MOT...LOC 1630Z 268DEG 32KT 4024 8867 BARKER
The Lincoln radar (KILX), 115 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
10 thunderstorm wind, 6 hail. Local standard time, as filed.
A tree was blown down onto Highway 16 just east of Kansas.
A tree was blown down across 14th Street in Charleston. Another tree fell onto Harrison Street.
A tree was blown down onto Highway 49 just north of Kansas.
Railroad crossing gates were torn off at 10th and Division Streets in Altamont. In addition, several trees and tree branches were blown down.
A large tree was blown down on Highway 33 just east of Shumway.
A large tree was blown down in Louisville.
Several tree branches were blown down in Newton.
Power lines were blown down in Olney.
Power lines were blown down in Teutopolis.
A tree was blown down in Flora. In addition, numerous large tree limbs were knocked down around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411564, 411565, 411566, 411567, 411568, 411573, 411570, 411569, 411574, 411571, 411572, 411575, 411576, 411577, 411578, 411579.